Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 48, NWS Austin/San Antonio, TX

September 19, 2018Val Verde County, Texas

NWS Austin/San Antonio, TX issued this river flood warning at Sep 19, 2018, 8:20 PM CDT for Val Verde County, Texas. It took effect at Sep 20, 2018, 6:47 AM CDT. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Sep 19, 2018, 8:20 PM CDT (01:20 UTC)
In effect from
Sep 20, 2018, 6:47 AM CDT
Expired
Sep 20, 2018, 9:55 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
Minor

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 131 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rio Grande at Foster Ranch (LNYT2).

Action stage
14 ft
Minor stage
14 ft
Moderate stage
15 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08377200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

045 
WGUS44 KEWX 200120
FLWEWX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Austin/San Antonio TX
820 PM CDT Wed Sep 19 2018

...The National Weather Service in Austin/San Antonio has issued 
 a flood warning for the... 

  Rio Grande 
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 
 
River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 
 
Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 
 
If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 
 
For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC465-201919-
/O.NEW.KEWX.FL.W.0048.180920T1710Z-180921T0656Z/
/LNYT2.1.ER.180920T1710Z.180920T1800Z.180920T1856Z.NO/
820 PM CDT Wed Sep 19 2018

The National Weather Service in Austin/San Antonio has issued a 

* Flood Warning for 
  the Rio Grande At Foster Ranch.
* from Thursday afternoon to late Thursday night...or until the warning is 
  cancelled.
* At  7:15 PM Wednesday the stage was 2.2 feet (0.7 meters).
* Flood stage is 14.0 feet (4.3 meters).
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow early afternoon and continue to 
  rise to near 14.6 feet 4.5 meters by tomorrow early afternoon. The river will 
  fall below flood stage by tomorrow early afternoon.
* Impact...At 15.0 feet...(4.6 meters), moderate lowland flooding into the right
  flood plain floods campsites below Dryden to Amistad Reservoir. Turbulence is 
  very dangerous for swimmers, tubers and canoeists. Livestock are trapped in 
  low areas of the channel and banks and potentially can drown.

&&


Below are the latest river stages and forecasts (feet):
                    BF  FLD  Observed           Forecast 7AM (FT)
Location           STG  STG    STG   Day Time   Thu   Fri   Sat   Sun   Mon
 Foster Ranch       14   14    2.2   Wed 07 PM  10.2   5.2   4.1   3.5   3.2


Below are the latest river stages and forecasts (meters):
                    BF  FLD  Observed           Forecast 7AM (M)
Location           STG  STG    STG   Day Time   Thu   Fri   Sat   Sun   Mon
 Foster Ranch        4    4    0.7   Wed 07 PM   3.1   1.6   1.2   1.1   1.0


&&

LAT...LON 2975 10176 2982 10176 2982 10146 2962 10122
      2954 10128 2973 10147       

$$
2 follow-up statements
132 
WGUS84 KEWX 200207
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
907 PM CDT Wed Sep 19 2018

...The flood warning continues for the following rivers in Texas...

  Rio Grande At Foster Ranch Affecting Val Verde County
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC465-202007-
/O.EXT.KEWX.FL.W.0048.180920T1147Z-180921T0636Z/
/LNYT2.1.ER.180920T1147Z.180920T1800Z.180920T1836Z.NO/
907 PM CDT Wed Sep 19 2018

The flood warning continues for
  the Rio Grande At Foster Ranch.
* from Thursday morning to late Thursday night...or until the warning is 
  cancelled.
* At  8:15 PM Wednesday the stage was 2.2 feet (0.7 meters).
* Flood stage is 14.0 feet (4.3 meters).
* Minor flooding is forecast.
* Forecast...rise above flood stage by tomorrow morning and continue to rise to 
  near 14.6 feet 4.5 meters by tomorrow early afternoon. The river will fall 
  below flood stage by tomorrow early afternoon.
* Impact...At 15.0 feet...(4.6 meters), moderate lowland flooding into the right
  flood plain floods campsites below Dryden to Amistad Reservoir. Turbulence is 
  very dangerous for swimmers, tubers and canoeists. Livestock are trapped in 
  low areas of the channel and banks and potentially can drown.

&&


Below are the latest river stages and forecasts (feet):
                    BF  FLD  Observed           Forecast 7AM (FT)
Location           STG  STG    STG   Day Time   Thu   Fri   Sat   Sun   Mon
 Foster Ranch       14   14    2.2   Wed 08 PM  14.2   4.8   3.8   3.3   3.0


Below are the latest river stages and forecasts (meters):
                    BF  FLD  Observed           Forecast 7AM (M)
Location           STG  STG    STG   Day Time   Thu   Fri   Sat   Sun   Mon
 Foster Ranch        4    4    0.7   Wed 08 PM   4.3   1.5   1.2   1.0   0.9


&&

LAT...LON 2975 10176 2982 10176 2982 10146 2962 10122
      2954 10128 2973 10147       

$$
734 
WGUS84 KEWX 201455
FLSEWX
Flood Statement
National Weather Service Austin/San Antonio TX
955 AM CDT Thu Sep 20 2018

...The flood warning is cancelled for the following rivers in Texas...

  Rio Grande At Foster Ranch Affecting Val Verde County
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor 
the latest forecasts, and be prepared to take necessary 
precautions to protect life and property. 

River stage forecasts are based on observed rainfall along with 
predicted rain for the next 12 hours. If actual rainfall varies 
from forecast values, forecast river stages will vary. 

Do not drive automobiles through flooded areas. Remember, 18 inches 
of water or less can carry away most vehicles, including trucks. 

If you see flood waters or come upon a flooded roadway, remember 
to turn around and do not drown. 

For the latest river stages and forecasts visit our web page at 
www.weather.gov/ewx.

&&

TXC465-201525-
/O.CAN.KEWX.FL.W.0048.000000T0000Z-180921T0636Z/
/LNYT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
955 AM CDT Thu Sep 20 2018

The flood warning is cancelled for
  the Rio Grande At Foster Ranch.
* At  9:15 AM Thursday the stage was 12.3 feet (3.7 meters).
* Flood stage is 14.0 feet (4.3 meters).
* Forecast...The river will crest below flood stage at 13.1 feet (4 meters)
  tomorrow morning.

&& 



Below are the latest river stages and forecasts (feet):
                    BF  FLD  Observed           Forecast 7AM (FT)
Location           STG  STG    STG   Day Time   Fri   Sat   Sun   Mon   Tue
 Foster Ranch       14   14   12.3   Thu 09 AM  13.1   4.4   3.5   3.3   3.1


Below are the latest river stages and forecasts (meters):
                    BF  FLD  Observed           Forecast 7AM (M)
Location           STG  STG    STG   DAY TIME   Fri   Sat   Sun   Mon   Tue
 Foster Ranch        4    4    3.7   Thu 09 AM   4.0   1.3   1.1   1.0   0.9


&&

LAT...LON 2975 10176 2982 10176 2982 10146 2962 10122
      2954 10128 2973 10147       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this river flood warning went out at Sep 19, 6:42 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 19, 6:42 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
642 PM CDT Wed Sep 19 2018

.AVIATION...
VFR conditions will prevail at all area airports through the evening.
There is a small cluster of thunderstorms to the west of San Antonio
moving toward the northwest. These storms should stay out of SAT and
SSF, but we've included VCSH since they are inside 10NM. There are
also thunderstorms in Mexico west of DRT and these should stay west.
Ceilings will lower to MVFR overnight at all terminals and recover to
VFR by around noon Thursday. There will be chances for showers and
thunderstorms during the day Thursday, but chances remain low.
Chances will increase after 00Z Friday.

&&

.PREV DISCUSSION... /ISSUED 303 PM CDT Wed Sep 19 2018/

SHORT TERM (Tonight through Thursday Night)...
The current mid to upper level pattern is characterized by broad
troughing across the western CONUS with a smaller shortwave trough in
the vicinity of Baja California with strong ridging across the
central CONUS. Today's forecast is on track, with highs expected to
top out in the upper 80s to low 90s this afternoon. Moisture is on
the increase across the region, with source locations being both the
eastern Pacific as well as the Gulf of Mexico. Moistening across the
Rio Grande region tonight will yield a slight chance for showers and
thunderstorms. Otherwise, tonight will be mild with clouds on the
increase, moderating overnight lows.

PoPs will be on the increase for tomorrow as precipitable water
values increase further and weak upper level forcing from the
approaching troughs generates scattered showers and thunderstorms.
Models suggest the most favorable location for the possibility of
locally heavy rainfall will be along the Rio Grande and into the
southern Edwards Plateau region tomorrow afternoon and continuing
into the evening and overnight hours. High temperatures tomorrow
likely wont get out of the 80s with the cloud cover, increased
moisture, and the residual wet soils from the past two weeks of heavy
rain.

LONG TERM (Friday through Wednesday)...
Scattered to widespread showers and thunderstorms will continue for
Friday and Saturday, and these chances will spread north and eastward
to include all of South Central Texas. Given the very high
precipitable water values, tall and skinny CAPE profiles, and high
wet bulb zero values, locally heavy rainfall will be possible as
these showers/storms could be very efficient rain producers. With
the heavy rainfall that has impacted the region in the month of
September, there could be a localized flash flooding threat.

Rain chances will still exist for Sunday through Tuesday, but chances
will be lower than Friday and Saturday and the focus will shift more
toward the eastern half of the region. The locally heavy rainfall
threat will also diminish during this time period.

Models diverge a bit as we head into the end of the forecast period.
The GFS brings a strong cold front completely through the region
late Wednesday night into Thursday morning while the ECMWF shows the
front not coming through the region until late Thursday into Friday
morning. However, both models depict showers and thunderstorms along
and ahead of the frontal passage.

High temperatures for Friday through next Wednesday will be below
seasonal normals with not much diurnal range due to warmer overnight
temperatures due to persistent cloud cover and rain chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              74  88  74  86  74 /  10  30  40  60  60
Austin Bergstrom Intl Airport  74  88  75  86  74 /  10  30  40  60  60
New Braunfels Muni Airport     74  88  75  86  74 /  10  40  40  60  60
Burnet Muni Airport            72  86  73  84  71 /  10  30  40  60  60
Del Rio Intl Airport           74  85  75  86  72 /  20  40  50  60  60
Georgetown Muni Airport        74  88  74  86  72 /  10  30  40  60  60
Hondo Muni Airport             74  88  74  85  73 /  10  40  60  60  60
San Marcos Muni Airport        74  88  74  86  73 /  10  40  40  60  60
La Grange - Fayette Regional   75  90  76  88  75 /  10  40  40  60  50
San Antonio Intl Airport       75  88  75  86  74 /  10  40  50  60  60
Stinson Muni Airport           76  89  76  87  75 /  10  40  50  60  60

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...05
Synoptic/Grids...26
Public Service/Data Collection...YB
Hazardous weather outlook, Sep 19, 3:57 AM CDT, 16 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
357 AM CDT Wed Sep 19 2018

TXZ171>173-183>194-202>209-217>225-228-200900-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
357 AM CDT Wed Sep 19 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Locally heavy rainfall is possible beginning Thursday and
continuing through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.